• Story alerts
  • Letter to Editor
  • Pin it

— "The wife of one of my fellow physicians is extremely allergic to pine nuts. She found out the hard way how frequently pine nuts are used in the preparation of food -- be it pine-nut oil or just the nuts themselves. On at least three occasions that I've taken care of her, she's had near-death experiences because of pine nuts. Everyone in our ER group now knows to tell her what's got pine nuts in it and what to avoid. She is very careful when she goes to a restaurant to inquire, but often people don't know about the presence of pine nuts in some ingredient. Just about every meeting I've gone to where she's shown up, she gets acute closure of the throat and her voice gets hoarse and she swells up. Those are the early warning signs for her. In case there's not a doctor there, she carries what's called an 'Epi-pen kit,' which is an injection of epinephrine. She'll take that as well as steroids and Benedryl, but frequently she still has to go to the hospital. I'm afraid to run into her now!" He laughs. "It's almost become a joke, because our group has had various meetings, and it seems like that happens almost every time we see her. She's had 10 or 15 attacks in the past ten years that have been serious enough for her to go to the ER for treatment. She's a very intelligent lady and asks all the right questions, but she's still vulnerable. It's less frequent now, thank God."

If the patient experiencing anaphylaxis or severe asthma does not get treatment immediately, the results are often fatal. "I've been on the shift when a child came in and was beyond resuscitation. In my experience, this has usually happened because the parents thought the child was doing okay and waited a little longer. I've done some medical-legal review, and there's almost always a lawsuit or investigation that comes out of it when that happens. More often than not, there is an overconfidence [on the part of the patient or parent] that the medicine is going to work for them, and they will get better. That's where access becomes so critical. If they lapse into that end-stage point, it's almost impossible to bring them back."

Cracroft says that the prevalence of medications for every problem also contributes to the rise in allergies. "The more medications we have and the more antibiotics and medications that patients are on, the more likely it is that they will either have a drug-drug interaction or an allergic reaction to the medicine -- especially in the elderly. It's a tremendous problem to try to identify which one is the culprit and eliminate it; sometimes they're essential drugs for their health."

Often finding the cause of a reaction can turn into a "fishing expedition." "When we see an allergic reaction in an adult, most of the time we have no idea what caused it. We'll ask if they've been outside the U.S., is there a change in their diet recently, any exotic foods, new lotions or creams -- it's usually just treated, and we tell them to watch what they eat and what they put on their skin."

Allergic reactions frequently catch their victims by surprise. "I've seen individuals who just put something on their skin and end up with horrendous rashes." Cracroft suggests that people having an allergic reaction for the first time try to be more aware of their environment and think hard about what they have been exposed to -- especially anything new. He recently found this out firsthand. "My wife gave me some moisturizing cream that I took with me to a meeting in San Francisco. Now, I had hay fever as a kid, but no allergic problems. I tried the new cream after a shower when I was getting ready for bed after a meeting. I went to bed and suddenly my skin felt like it was on fire. My lips were tingling and my mouth was getting bigger. Fortunately, the hotel I was staying at had 15 ER doctors staying there, so I called one of them and went down to his room. I had literally blown up, and, fortunately, he had antihistamines and even steroids that he used for his arthritis. I took a whopping dose of steroids and antihistamines, waited an hour, and the symptoms didn't progress, and finally the antihistamines knocked me out. I slept well and when I woke up I was fine. But if a person feels a reaction coming on, they need to seek help and seek it with someone who is responsible. Have someone drive you to the ER or call 911.

"Most people know that if they get stung by a bee and they start to swell a bit, they should put some ice on it. But if you start to get progressive swelling or have trouble swallowing or your voice changes or you have trouble breathing or start wheezing -- those are all signs of a more significant allergic reaction, and you should get to an urgent care or ER immediately."

  • Story alerts
  • Letter to Editor
  • Pin it

More from SDReader

More from the web

Comments

Sign in to comment